Idaho, 2008High Wind in Idaho, January 4, 2008
January 4, 2008 · NWS PIH · 1 event in 1 county or zone
Wind gusts up to 75 mph were recorded at the Pocatello Regional Airport and in the city of Chubbuck causing power outages, 60 foot trees downed and store signs were destroyed.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts up to 75 mph were recorded at the Pocatello Regional Airport and in the city of Chubbuck causing power outages, 60 foot trees downed and store signs were destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 4, 2:52 PM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Jan 4, 2:52 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
252 PM MST FRI JAN 4 2008
.SHORT TERM...TODAY THROUGH MONDAY. VERY DEEP AND POWERFUL WINTER
STORM LOCATED JUST OFF WA/OR COAST CONTINUES TO PUSH E-NE WITH
EXTENSIVE MOISTURE SHIELD NOW MOVING INTO ERN IDAHO. STORM IS
EASILY THE STRONGEST WE HAVE SEEN THIS SEASON SO FAR WITH A MIN
500MB HEIGHT OF AN ARCTIC-LIKE 5030 METERS. THE DEEP CORE LOW IS
GENERATING A VERY STRONG PRESSURE GRADIENT ACROSS CWA RESULTING IN
WINDS GUSTING IN EXCESS OF 40 MPH OVER THE SRN HIGHLANDS AND SNAKE
PLAIN SOUTHWEST OF BLACKFOOT-TO-ARCO LINE...PROMPTING WIND
ADVISORY FOR ZONES 17 AND 21 THRU THIS EVE. LATEST RADAR SHOWS
AREA OF LIGHT RAIN IN ERN MAGIC VALLEY AND LIGHT SNOW IN CENTRAL
MTNS THAT WILL CONTINUE TO EXPAND THIS AFTN AND EVE AS MORE
MOISTURE ARRIVES AND CWA REMAINS IN DIFFLUENT ZONE ALOFT AHEAD OF
THE UPPER TROF AXIS. EXPECT RAIN/SNOW MIX TO CONTINUE AS WELL...AS
STRONG WARM AIR ADVECTION SPREADS OVER THE REGION...PUSHING SNOW
LEVELS ABOVE 6000 FT. 12Z MODELS WERE CONSISTENT IN KEEPING
HIGHEST QPFS ACROSS CENTRAL MTNS AND UPPER SNAKE HIGHLANDS TONIGHT
AND EARLY SAT...WITH SECONDARY MAX IN CARIBOU/NRN WASATCH MTNS FOR
TOMORROW. MADE NO CHANGES TO GOING HIGHLIGHTS...TIMING AND SNOW
FALL TOTALS STILL LOOKING GOOD. ONLY PROBLEM AREA IS UPPER SNAKE
VALLEY WHERE LOW LEVEL COLD AIRMASS ERODED VERY LITTLE THRU 2PM
TODAY...SETTING UP POSSIBILITY OF SPOTTY FREEZING PRECIP EVENT FOR
TONIGHT...SO KEPT WINTER WX ADVISORY IN PLACE FOR ZONE 20.
COLD FRONT FROM THE PAC STORM SYSTEM WILL PUSH THRU CWA EARLY SAT
MORNING...BRINGING IN COLDER AIRMASS AT ALL LEVELS AND CHANGING ALL
PRECIP TO SNOW. GIVEN SIZE OF THIS STORM...IT WILL TAKE A WHILE FOR
THE ENTIRE UPPER CYCLONIC FLOW AREA TO MOVE ACROSS ERN ID. WITH
RESIDUAL MOISTURE BEHIND THE TROF AXIS...CWA WILL SEE PERIODS OF
LIGHT SNOW ON SUNDAY AND MONDAY BUT COVERAGE WILL BE SPOTTY AND
ACCUMS WILL BE LIGHT. TEMPERATURES WILL STAY COLD THRU THE WEEKEND
WITH HIGHS ONLY IN MID 20S ON SUN/MON. WARANAUSKAS
&&
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. WEAK ENERGY CONTINUES TO
SLIDE ACROSS WEAK DIRTY RIDGE MONDAY NIGHT INTO TUESDAY WITH
STRONGER TROUGH PUNCHING INTO COAST BY TUESDAY NIGHT. GFS AND ECMWF
MAINTAIN PROGRESSIVE FLOW WITH SYSTEM PUSHING ACROSS IDAHO THROUGH
WEDNESDAY NIGHT. HAVE MAINTAINED UNSETTLED POPS ACROSS FCST AREA
THROUGH THIS TIME WITH A NOD TOWARD CLIMO. MODELS AGREE IN TRYING TO
BUILD RIDGE INTO PACNW LATE THURSDAY INTO FRIDAY...AND THUS
CONTINUED TREND TOWARD DRYING. IN ALL...MADE ONLY A FEW MINOR
CHANGES. DMH
&&
.AVIATION...STRONG PACIFIC SYSTEM CONTINUES TO COMPLICATE PATTERN
ACROSS IDAHO THIS AFTERNOON. VERY WINDY CONDITIONS CONTINUE IN
PORTIONS OF SNAKE RIVER VALLEY...WITH GUSTS OVER 40KTS KPIH AND
WEST. PRECIP BAND PUSHING INTO REGION AS WELL...AND SHOULD SEE
CONDITIONS WORSEN TO IFR AT KSUN BY NIGHTFALL WITH SNOW. REST OF TAF
SITES SHOULD STAY LARGELY DRY...OUTSIDE OF A STRAY SHOWER...UNTIL
FRONT PASSES THROUGH EARLY SAT MORNING. EXPECT SHARP DROP IN
TEMPS...WIND SHIFT TO WEST...AND CHANGE FROM RAIN TO SNOW WITH
ASSOCIATED DROP IN CEILINGS TO IFR OR MVFR FOR VALLEY SITES AFTER
FRONTAL PASSAGE. DMH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 AM MST SATURDAY FOR IDZ021.
WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR IDZ020.
WINTER STORM WARNING UNTIL MIDNIGHT MST SATURDAY NIGHT FOR
IDZ019-023-025.
WINTER STORM WARNING UNTIL 6 PM MST SATURDAY FOR IDZ018-031.
WIND ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR IDZ017.
&&
Hazardous weather outlook, Jan 4, 4:45 AM MST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
445 AM MST FRI JAN 4 2008
IDZ017>025-031-032-051200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
445 AM MST FRI JAN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR MUCH OF CENTRAL AND EASTERN IDAHO. CHECK THE LATEST URGENT
WINTER WEATHER MESSAGE FOR DETAILS. A MOIST PACIFIC STORM WILL
BRING RAIN AND SNOW TO THE GEM STATE...ALONG WITH HIGH WIND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINTER STORM WARNINGS ARE IN EFFECT THROUGH SATURDAY NIGHT FOR
PORTIONS OF CENTRAL AND EASTERN IDAHO. CHECK THE LATEST URGENT
WINTER WEATHER MESSAGE FOR DETAILS. EACH 12 HOUR PERIOD IN THIS
TIME FRAME HAS A THREAT OF MORE SNOW AS LOW PRESSURE REMAINS
ANCHORED OVER THE PACIFIC NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
MESSICK
In the hours before
Local storm report, Jan 4, 5:01 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
501 PM MST FRI JAN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM BLIZZARD N MACKAY 43.91N 113.61W
01/04/2008 CUSTER ID TRAINED SPOTTER
BLOWING SNOW IN GUSTY WINDS 20-30 MPH. VISIBILITY 1/4 OR
LESS. NEW SNOW AMOUNTS ESTIMATED AT 3 TO 4 INCHES.
&&
PANGELHigh Wind, Lower Snake River Plain
- When
- January 4, 6:14 PM MST to 8:00 PM MST
- Where
- Lower Snake River Plain forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $3,000
- Reported by
- Official NWS Observations
Wind gusts up to 75 mph were recorded at the POcatello REgional Airport and in the city of Chubbuck causing power outages, 60 foot trees downed and store signs were destroyed.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Flash Flooding and Winter Storm in California, January 4 to 7, 20081 death · 1 injured · $65,000 · 56 kt wind · 4 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- Flash Flood and Flood in Nevada, January 4 to 6, 2008$6.6 million · 6 events
- High Wind in Washington, January 4, 2008$4.9 million · 68 kt wind · 1 event
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- High Wind in Wyoming, January 4 to 5, 2008$50,000 · 85 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, January 4 to 5, 2008$50,000 · 56 kt wind · 2 events
- High Wind in Nevada, January 4, 2008$30,000 · 73 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78863.